Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

What do you do when they are bouncing off the walls?

Posted by on Mar. 1, 2013 at 1:22 PM
  • 22 Replies
  • 550 Total Views

 I have a 5-year-old boy that has moderate Autism and ADHD.  He is on Adderall (10mg) and Tenex (1mg).  We settled on this mix (for now) after trying Ritalin, which made him emotional.

Some days the medicine doesn't seem like it does anything, though.  He's literally bouncing off the walls and furniture.  He tends to hyperfocus/obsess over certain things, and throws unholy fits/melts down when he doesn't get his way.

He doesn't slow down for anything on those days.  We just went through about a week of this.  His preschool teacher was very concerned, as he was having more meltdowns at school than what they were used to.  We were tearing our hair out -- he was climbing on the kitchen counters to get things he wanted, on his headboard then jumping on to his bed, running all over the family room, etc. 

Now, we gave him Monday off the meds to see if there was a difference (he didn't have school Thur - Mon).  We couldn't tell anything different, but on Tuesday (back on meds and back to school) he seemed calmer, even wanting my husband to hold/hug him, which is very rare for him (he's not a big cuddler unless he's sick).  Wednesday, he was back to his normal behavior, which is extremely active, just less intense than what was described above.

Does anyone else have days like this?  What do you do, except want to run and hide?  :)

Thanks.

by on Mar. 1, 2013 at 1:22 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
MomOfOneCoolKid
by Bronze Member on Mar. 1, 2013 at 6:29 PM

I don't know mom :(

Have you told your doc this? What kind of doc is he seeing? Keep us posted please. Hugs.

hmmedasst
by Member on Mar. 2, 2013 at 9:58 AM

My son is also 5 almost 6, with mild Autism and ADHD.  I have recently started him on meds.  His pediatrician specializes in ADHD, said that an Autistic person should not be put on a stimulant drug because it makes the effect of the Autism worse for them.  The Adderall is a stimulant drug.  The stimulant drug,  may be making him feel more out of control, making what he already feels more intensive. 

What kind of doctor is he seeing?  You may need to find a doctor that deals more with ADHD patients.  

I have my son on Clonidine .1mg each evening.  This med slows him down, can cause drowsiness which I have worked through.  Originally doctor prescribed .1mg twice daily, but that was too much knocked my son out.  But the 1 dose each day seems to be helping a lot even his teachers at school can tell a difference.

Keep us posted would love to hear more on how this works out since it sounds like our sons are about the same.

Keep your chin up meds are a trial and error issue.


21lisa72
by Member on Mar. 2, 2013 at 11:19 AM

 My son really isnt physically like this but his mouth never stops running, we tell him to stop but than it just starts up and goes on and on when he was 4 we drove from ny to virginia he taked nonstop, I brought dvds I would redirect him to the dvd, he is older now but i will buy him a game or something to keep him quiet

gypsyhiker
by Member on Mar. 2, 2013 at 2:49 PM
1 mom liked this

I went through everything you are talking about. Nothing we tried helped. In fact, I agree with the mom about Aderall making it worse sometimes. We also found that the longer he was on Intuniv, the less it worked and also started making his mood worse. I have had better success making sure he has enough Magnesium, B6 and zinc in his system, which work together to help with mood stabilization. At 10, he is still very active, but his high energy is part of who he is. It is exhausting and keeping him busy enough is really hard. I miss the days where kids could leave home and come back hours later after getting all their energy out with their friends and it was safe and normal. I sometimes feel like that saying: "boys will be boys" is still very true, but people have less tolerance for their "normal" behavior and expect them to act like girls.

ashleighmama
by Ashleigh on Mar. 2, 2013 at 8:31 PM
2 moms liked this
My now 14 yr old son was diagnosed with ADHD when he was 2yrs, 4 months old. Until he was in 3rd grade, stimulants either knocked him out or made him MORE hyper. We tried everything back then. He was on Risperdal for years because the drs just couldnt really figure out anything else. The Risperdal calmed him down some, but in 3rd grade his dr tried a stimulant again, and finally, they work. Good luck mama!
Posted on CafeMom Mobile
AMom29
by Member on Mar. 2, 2013 at 10:54 PM


Quoting MomOfOneCoolKid:

I don't know mom :(

Have you told your doc this? What kind of doc is he seeing? Keep us posted please. Hugs.

He's a medical doctor specializing in behavioral issues.  He's part of the Autism center at the local children's hospital.

I faxed him some of the notes from school but he's out of the office until next week.  On our last visit, though, he didn't think there was anything more we could do medically for him.

AMom29
by Member on Mar. 2, 2013 at 10:57 PM


Quoting hmmedasst:

My son is also 5 almost 6, with mild Autism and ADHD.  I have recently started him on meds.  His pediatrician specializes in ADHD, said that an Autistic person should not be put on a stimulant drug because it makes the effect of the Autism worse for them.  The Adderall is a stimulant drug.  The stimulant drug,  may be making him feel more out of control, making what he already feels more intensive. 

What kind of doctor is he seeing?  You may need to find a doctor that deals more with ADHD patients.  

I have my son on Clonidine .1mg each evening.  This med slows him down, can cause drowsiness which I have worked through.  Originally doctor prescribed .1mg twice daily, but that was too much knocked my son out.  But the 1 dose each day seems to be helping a lot even his teachers at school can tell a difference.

Keep us posted would love to hear more on how this works out since it sounds like our sons are about the same.

Keep your chin up meds are a trial and error issue.


Thanks.  He's supposed to be a specialist in ADHD as well.  My son doesn't swallow pills (at least, I'm not sure how I could get him to).  I know what you are saying is true because I was told that about my daughter, that the stim meds would make her symptoms worse.  I didn't really want to go this route with my son but he's taking so much out of us, I had to try something.

MomOfOneCoolKid
by Bronze Member on Mar. 3, 2013 at 11:04 AM

 


Quoting ashleighmama:

My now 14 yr old son was diagnosed with ADHD when he was 2yrs, 4 months old. Until he was in 3rd grade, stimulants either knocked him out or made him MORE hyper. We tried everything back then. He was on Risperdal for years because the drs just couldnt really figure out anything else. The Risperdal calmed him down some, but in 3rd grade his dr tried a stimulant again, and finally, they work. Good luck mama!


 i have a feeling stims are going to work for my son a lot better when he gets older too :)

Thank you for sharing this...

MomOfOneCoolKid
by Bronze Member on Mar. 3, 2013 at 11:06 AM

 


Quoting hmmedasst:

My son is also 5 almost 6, with mild Autism and ADHD.  I have recently started him on meds.  His pediatrician specializes in ADHD, said that an Autistic person should not be put on a stimulant drug because it makes the effect of the Autism worse for them.  The Adderall is a stimulant drug.  The stimulant drug,  may be making him feel more out of control, making what he already feels more intensive. 

What kind of doctor is he seeing?  You may need to find a doctor that deals more with ADHD patients.  

I have my son on Clonidine .1mg each evening.  This med slows him down, can cause drowsiness which I have worked through.  Originally doctor prescribed .1mg twice daily, but that was too much knocked my son out.  But the 1 dose each day seems to be helping a lot even his teachers at school can tell a difference.

Keep us posted would love to hear more on how this works out since it sounds like our sons are about the same.

Keep your chin up meds are a trial and error issue.

 

Mine too! He is on adderallXR 2.5 mg. The smallest they make is 5mg but it is especially compounded to a smaller dose for him. Anymroe and his autisitc traits intensify. Actually they intensify with the adderall as well but its worth the trade off for the concentration... we've just added straterra. so far its only been a week and it seems to help some. I think it is making him slightly more aggressive, but still manageable if that makes sense.

Ritalin and focalin super increased his concentration, but made him VERY aggressive.

 

hmmedasst
by Member on Mar. 4, 2013 at 9:46 AM

The reason we have put my son on the Clonidine is because he won't swallow pills either. I have to be able to disolve his medicine in water and then add to some milk.  I use this method with his med and also his meletonion he gets at night.  Trial and error.  Good luck

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)